Abstracts: ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—SMALL INTESTINE
An Unusal Presentation of ACE-Inhbitor Induced Angioedema
Abdel-Aziz, Yousef MD; Abdelfattah, Thaer MD; Ammari, Zaid A. MD; Tiwari, Abhinav MD; Al-Sarie, Mohammad MD; Nawras, Ali MD, FACP, FACG, FASGE
University of Toledo Medical Center, Toledo, OH
Angioedema of the small bowel (ASB) is an extremely rare side effect of the angiotensin-converting enzyme inhibitors (ACEI). We present a case of ACEI-induced ASB. This case highlights the unique manner in which ACEI-induced angioedema may present. A 44 year old caucasian female with history of hypertension presented to our facility with 3 months history of recurrent episodes of progressively severe generalized cramping abdominal pain, nausea, vomiting and intermittent diarrhea without fever. Home medications included lisinopril that was started 5 years ago. Exam was only significant for a diffusely tender abdomen with no peritoneal signs. Blood tests were notable for a normal serum chemistry, liver function test, C1 esterase level, and complete blood count (CBC). Infectious work up and urine pregnancy test were negative. Abdominal computed tomography (CT) with IV contrast showed small bowel wall edema and mucosal enhancement(Image 1), as well as a small amount of ascites. Push enteroscopy and colonoscopy with random biopsies were normal. Taken together, findings were consistent with newly diagnosed isolated angioedema of the bowel. Within 72 hours of lisinopril discontinuation, the patient had complete resolution of symptoms. No other treatments (ie, corticosteroids, anti-histamines) were used prior to recovery. The patient had no recurrence of symptoms after 3 months follow up. In conclusion, angioedema can only involve the small bowel wall, and should be considered in a patient who presents with severe episodic abdominal pain and diarrhea with concurrent ACEI use.© The American College of Gastroenterology 2017. All Rights Reserved.